Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Hanford, CA

October 29, 2007Fresno County, Madera County, California

NWS Hanford, CA issued this severe thunderstorm warning at Oct 29, 2007, 5:02 PM PDT for Fresno County, Madera County, California. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 29, 2007, 5:02 PM PDT (00:02 UTC)
Expired
Oct 29, 2007, 5:45 PM PDT
In force
43 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

Counties Fresno County, CA, Madera County, CA

The radar

The San Joaquin Valley radar (KHNX), 91 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 5:22 PM PDTHAIL 0.75Firebaugh, CA
Oct 29, 5:29 PM PDTHAIL 0.75Firebaugh, CANEWSPAPER REPORTER HAD HAIL AT LEAST PENNY SIZE IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2007-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2007-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 300006
SVRHNX
CAC019-039-300045-
/O.NEW.KHNX.SV.W.0013.071030T0002Z-071030T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
502 PM PDT MON OCT 29 2007

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...
  SOUTHWESTERN MADERA COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 545 PM PDT

* AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MENDOTA...OR ABOUT 23 MILES SOUTHWEST OF MADERA...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIREBAUGH AT 520 PM PDT AND RURAL MADERA COUNTY THROUGH
  545 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3701 12037 3690 12018 3671 12035 3682 12054
TIME...MOT...LOC 0002Z 216DEG 33KT 3684 12037

$$

DUDLEY
1 follow-up statement
000 
WWUS56 KHNX 300044
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
544 PM PDT MON OCT 29 2007

CAC019-039-300054-
/O.EXP.KHNX.SV.W.0013.000000T0000Z-071030T0045Z/
FRESNO CA-MADERA CA-
544 PM PDT MON OCT 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADERA AND WEST
CENTRAL FRESNO COUNTIES EXPIRES AT 545 PM PDT...

THE PREVIOUSLY SEVERE THUNDERSTORM OVER THE AREA HAS WEAKEND AND THE 
WARNING WILL EXPIRE AT 545 PM PDT.

LAT...LON 3701 12037 3690 12018 3671 12035 3682 12054
TIME...MOT...LOC 0044Z 216DEG 33KT 3715 12009

$$

DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:56 PM PDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 29, 2:56 PM PDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
256 PM PDT MON OCT 29 2007

COORECTED TIME FOR SEVERE THUNDERSTORM WARNING

.DISCUSSION...
KHNX RADAR SHOWING THUNDERSTORMS DEVELOPING OVER THE NORTHEASTERN
QUADRANT OF THE HANFORD WARNING/FORECAST AREA. A FEW STORMS HAVE
EXCEEDED 60 DBZ...WITH VILS OVER 30. A SEVERE THUNDERSTORM WARNING
WAS ISSUED ON THESE STORMS AT 2016Z...BUT HAVE NOT RECEIVED ANY
REPORTS OF LARGE HAIL AT THIS TIME.

THE UPPER-LEVEL LOW CONTINUES TO LIFT NORTHEAST TOWARD THE
COAST...AND SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG
THE CENTRAL CALIFORNIA COAST. AS THE LOW CONTINUES MOVING...THESE
SHOWERS AND THUNDERSTORMS WILL SWING OVER THE COASTAL RANGE AND INTO
THE CENTRAL CALIFORNIA INTERIOR. HAVE GONE WITH SCATTERED
THUNDERSTORMS OVER THE SOUTHERN SIERRA NEVADA THIS EVENING...AND
ISOLATED THUNDERSTORMS ELSEWHERE ACROSS THE HANFORD WARNING/FORECAST
AREA.

A SHORT-WAVE TROUGH IS FORECAST TO DROP OUT OF THE GULF OF ALASKA
TUESDAY...KEEPING A SLIGHT CHANCE OF SHOWERS OVER THE SOUTHERN
SIERRA NEVADA. AS THE TROUGH AXIS MOVES ACROSS THE NORTHERN HALF OF
THE REGION TUESDAY EVENING...COULD SEE A FEW THUNDERSTORMS SPREAD
INTO THE FOOTHILLS...SO HAVE ADDED 20 PERCENT POPS TO THE FOOTHILLS.

BEHIND THIS SHORT-WAVE TROUGH...AN UPPER-LEVEL RIDGE BUILDS OVER THE
EASTERN PACIFIC AND INTO CALIFORNIA THROUGH THE WEEKEND. THIS WILL
KEEP A DRY PATTERN OVER THE HANFORD WARNING/FORECAST AREA WEDNESDAY
THROUGH MONDAY.

NOTE...DAYLIGHT SAVINGS TIME ENDS AT 0200 PDT /0900Z OR 0100 PST/
       SUNDAY MORNING NOVEMBER 4TH.

&&

.AVIATION...
AREAS OF MVFR WITH LOCAL IFR VISIBILITIES AND CEILING THE PRECIP
AND CLOUDS WILL PREVAIL OVER THE HIGHER ELEVATIONS UNTIL 05Z
TUESDAY. OVER THE CENTRAL CAL VALLEY AND KERN DESERTS...VFR WITH
OCCASIONAL MVFR CONDITIONS WILL PREVAIL AS BRIEF RAIN SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOP DURING THE LATE AFTERNOON AND EARLY
EVENING. CONDITIONS WILL CLEAR OVERNIGHT WITH AREAS OF FOG IN THE
VALLEY AND STRATUS ALONG THE FOOTHILLS DEVELOPING BY EARLY TUESDAY
MORNING.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SANGER/MOLINA

WEATHER.GOV/HANFORD
Hazardous weather outlook, Oct 29, 5:37 AM PDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
537 AM PDT MON OCT 29 2007

CAZ089>095-098-099-301245-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
537 AM PDT MON OCT 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CALIFORNIA
INTERIOR

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP ACROSS THE SAN JOAQUIN VALLEY...
THE ADJACENT SOUTHERN SIERRA NEVADA FOOTHILLS...AS WELL AS
THE KERN COUNTY MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING.
DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND LOCALLY
GUSTY WINDS ARE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

BINGHAM

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 5:14 PM PDTSevere Thunderstorm WarningHNXFresno46 min
Oct 29, 5:22 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare38 min
Oct 29, 5:29 PM PDTSevere Thunderstorm WarningHNXKern34 min
Oct 29, 5:38 PM PDTSevere Thunderstorm WarningHNXKern, Kings, Tulare52 min
Oct 29, 5:56 PM PDTSevere Thunderstorm WarningHNXFresno, Madera49 min
Oct 29, 5:57 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare48 min
Oct 29, 6:33 PM PDTSevere Thunderstorm WarningHNXKings, Tulare42 min
Oct 29, 6:38 PM PDTSevere Thunderstorm WarningHNXFresno52 min
Oct 29, 6:41 PM PDTSevere Thunderstorm WarningHNXFresno, Madera49 min
Oct 29, 6:56 PM PDTSevere Thunderstorm WarningHNXTulare49 min
Oct 29, 7:12 PM PDTSevere Thunderstorm WarningHNXFresno, Madera, Mariposa, Merced, Tulare, Tuolumne63 min
Oct 29, 7:40 PM PDTFlash Flood WarningHNXKern2 hr

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.